New Mexico, 2025

Flash Flood and Debris Flow in New Mexico, August 11 to 12, 2025

August 11 to 12, 2025 · NWS ABQ · 4 events in 3 counties and zones

Abundant moisture pushed up to the east slopes of the central mountain chain of New Mexico. Combined with daytime heating, this initiated severe thunderstorms along the east slopes of the Sangre de Cristo Mountains southward along the central highlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Abundant moisture pushed up to the east slopes of the central mountain chain of New Mexico. Combined with daytime heating, this initiated severe thunderstorms along the east slopes of the Sangre de Cristo Mountains southward along the central highlands. These storms progressed eastward over the eastern plains of NM toward the TX border producing severe hail ranging from nickels to half-dollar size. Flash flooding was also reported from locally heavy rainfall near Portales, and over the Blue 2 burn scar north of Ruidoso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 11, 12:24 PM MST, 3 hours 16 minutes earlier. Its key messages:

  • Issued at 122 PM MDT Mon Aug 11 2025
  • Marginal risk of severe thunderstorms east of the central mountain chain this afternoon and evening.
  • Moderate to high risk of flash flooding below recent burn scars today and Tuesday, then moderate on Wednesday.
  • Scattered virga showers and isolated dry thunderstorms will be capable of producing strong to erratic wind gusts of 40 to 50 mph over portions of west central and central NM this afternoon.
  • After decreasing coverage of showers and thunderstorms Wednesday and Thursday, storm coverage will increase over central and western areas again at the end of the week.
Area forecast discussion, Aug 11, 12:24 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
124 PM MDT Mon Aug 11 2025

...New SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Issued at 122 PM MDT Mon Aug 11 2025

- Marginal risk of severe thunderstorms east of the central
  mountain chain this afternoon and evening.

- Moderate to high risk of flash flooding below recent burn scars
  today and Tuesday, then moderate on Wednesday.

- Scattered virga showers and isolated dry thunderstorms will be
  capable of producing strong to erratic wind gusts of 40 to 50
  mph over portions of west central and central NM this
  afternoon.

- After decreasing coverage of showers and thunderstorms Wednesday
  and Thursday, storm coverage will increase over central and
  western areas again at the end of the week.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 122 PM MDT Mon Aug 11 2025

As an upper level trough and accompanying shortwave progress
eastward through NM (as shown on satellite imagery and RAP height
analysis), scattered to numerous thunderstorms are expected to
develop along and east of the central mountain chain. A few storms
may become strong to severe this afternoon and evening, given SBCAPE
values are forecast to rise up to 2000 J/kg with 30-35kts of bulk
shear. Large hail and damaging winds are the primary threats with
any stronger storms. CAMs differ a bit on initiation location and
timing, but are in agreement on a cluster of thunderstorms forming
across far eastern NM by late afternoon to mid evening, which may
increase a wind threat if this cluster can become an organized line.
Alongside of strong to severe thunderstorms, heavy rainfall is
likely in any storm, and slower storm motions (10-20mph) across
eastern NM may lead to localized flash flooding. Elsewhere, near the
Ruidoso area, cumulus clouds have begun to develop as of 1230pm and
isolated showers have begun to develop south near Cloudcroft. CAMs
continue to disagree whether storms will develop over or east of the
burn scars, and that has limited confidence in whether a burn scar
flash flood threat will materialize this afternoon, but with the
threat there, the current Flash Flood Watch will continue. In
western NM, PWAT values drop significantly (below 0.5"), and outside
of breezy winds and the occasional virga shower, mostly clear skies
are expected.

With the crop of storms expected in eastern NM later today, they are
very likely to push one or several outflow boundaries up against the
central mountain chain tonight. This works to create gusty gap winds
through the ABQ and Santa Fe metro areas, where gusts up to 40mph
may occur after 9pm. As the gap winds and boundaries work to push
moisture further west, this sets the stage for increased
precipitation chances along and west of the central mountain chain
for Tuesday. Storm motions also look to be slower and directed more
to the south. A stray strong to severe storm may occur, though shear
is noticeably weaker, inhibiting updrafts from sustaining
themselves. Rather, the slow moving nature of storms leads to
another potential round of burn scar flash flooding near the Ruidoso
area, and another Flash Flood Watch has been issued for this.
Confidence is higher for storms forming near the burn scars given
moisture will have wrapped around the Sacramento Mountains.
Elsewhere, the HPCC scar and off-scar locations have a low chance
for localized flooding.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 122 PM MDT Mon Aug 11 2025

Throughout Wednesday and the rest of the work week, the upper level
high that had shifted over to CA this past weekend now works its way
back through NM. It is likely to be weaker than when it gave us very
hot temperatures, and will also not completely eliminate our
moisture. Thus, afternoon rounds of isolated to scattered
thunderstorms are likely across the high terrain. Chances for
precipitation are slightly higher across the Gila Region given
embedded disturbances circling the high interacting with slightly
higher moisture content. As we progress in the weekend, models and
ensembles have been keen on developing a broad trough to our west
and a high to our east, allowing a more traditional monsoon plume to
cover NM. The highest precipitation chances are currently painted
for Friday, given that the approaching trough is forecast to have a
shortwave progressing through its axis, giving additional support
for synoptic scale lift. This should also increase storm motions,
limiting flash flooding to only the heaviest of storms. There may be
a risk of training and/or multiple rounds of storms, but confidence
is not high to definitively say. Afternoon thunderstorms are likely
to continue into and through the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 122 PM MDT Mon Aug 11 2025

Scattered to numerous thunderstorms are likely this afternoon and
evening, mainly along and east of the central mountain chain. Storms
have a marginal chance of becoming severe with damaging winds and
large hail. Storms are likely to progress across eastern NM after
00z, moving east-southeast, and many, if not all, eastern NM
terminals have a risk of being affected. In central NM, outflow
boundaries from eastern storms will create a gusty gap wind at KSAF
and more so at KABQ. Current forecast wind speeds at KABQ peak right
around 35kts near and after 03z, so an AWW may be needed. Isolated
to scattered storms may continue overnight, mainly across eastern
NM, but there is low confidence of any impacts to terminals.

&&

.FIRE WEATHER...
Issued at 122 PM MDT Mon Aug 11 2025

Elevated fire weather are likely through this afternoon and early
evening across western NM due to a combination of low teen to single
digit humidity and breezy winds. After today, elevated to critical
fire weather conditions are not expected for the next several days.
Moisture seeps through the central mountain chain tonight, resulting
in a gusty gap wind up to 35kts. This moisture continues to move
westward throughout the week, raising humidity values across western
NM. Winds remain light, and the chances for wetting rainfall in
western NM increases as the week progresses, especially Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  93  65  95 /   0   5   0   0
Dulce...........................  46  88  46  91 /   0  30  10  20
Cuba............................  53  85  54  88 /   0  40  10  20
Gallup..........................  48  91  52  92 /   0  10   5  10
El Morro........................  53  85  54  87 /   0  20  10  30
Grants..........................  52  88  54  90 /   0  30  10  30
Quemado.........................  54  88  56  88 /   0  30  20  50
Magdalena.......................  57  86  59  86 /  10  50  20  40
Datil...........................  53  83  53  84 /   0  50  20  50
Reserve.........................  51  94  51  93 /   5  40  20  70
Glenwood........................  58  97  56  95 /  10  50  20  70
Chama...........................  46  80  46  83 /   5  50  20  40
Los Alamos......................  57  81  57  84 /  10  60  20  40
Pecos...........................  53  79  53  83 /  30  60  30  40
Cerro/Questa....................  51  81  51  84 /  20  60  20  40
Red River.......................  42  69  43  75 /  20  60  10  40
Angel Fire......................  36  72  37  77 /  30  60  10  40
Taos............................  50  83  49  86 /  20  50  10  30
Mora............................  48  74  47  80 /  40  60  20  40
Espanola........................  55  89  56  93 /  20  50  20  30
Santa Fe........................  57  82  57  85 /  20  50  20  30
Santa Fe Airport................  56  86  56  89 /  20  40  20  20
Albuquerque Foothills...........  64  90  65  91 /  10  40  30  20
Albuquerque Heights.............  63  92  62  93 /  10  30  20  10
Albuquerque Valley..............  62  94  62  95 /  10  30  20  10
Albuquerque West Mesa...........  63  91  62  93 /  10  30  20  10
Belen...........................  59  93  59  95 /  10  30  20  10
Bernalillo......................  61  92  61  94 /  10  30  20  20
Bosque Farms....................  59  93  58  94 /  10  30  20  10
Corrales........................  62  93  62  95 /  10  30  20  20
Los Lunas.......................  60  93  60  94 /  10  30  20  10
Placitas........................  61  88  61  90 /  10  40  20  20
Rio Rancho......................  62  92  62  94 /  10  30  20  20
Socorro.........................  63  95  62  95 /  10  40  20  20
Sandia Park/Cedar Crest.........  55  83  56  86 /  10  40  20  20
Tijeras.........................  57  85  58  87 /  10  40  20  20
Edgewood........................  51  84  52  87 /  10  40  20  20
Moriarty/Estancia...............  51  85  51  88 /  10  40  20  20
Clines Corners..................  53  78  55  82 /  20  40  20  20
Mountainair.....................  54  83  54  85 /  20  40  20  20
Gran Quivira....................  53  83  55  84 /  20  50  30  30
Carrizozo.......................  59  86  60  88 /  30  50  30  30
Ruidoso.........................  54  77  55  79 /  30  70  30  50
Capulin.........................  50  76  52  82 /  40  20  10  20
Raton...........................  49  80  50  86 /  30  30  10  20
Springer........................  51  82  52  88 /  40  30  10  20
Las Vegas.......................  51  78  52  84 /  40  50  20  30
Clayton.........................  58  83  59  88 /  50  10   5   0
Roy.............................  54  81  56  85 /  50  30  20  10
Conchas.........................  59  87  61  93 /  60  20  20  10
Santa Rosa......................  56  83  58  89 /  50  30  30  10
Tucumcari.......................  58  84  60  90 /  70  10  20   0
Clovis..........................  61  88  63  93 /  80  20  30  10
Portales........................  61  88  63  93 /  80  30  40  10
Fort Sumner.....................  61  88  62  92 /  60  20  30  10
Roswell.........................  66  93  67  95 /  40  30  30  10
Picacho.........................  58  85  60  89 /  30  50  30  30
Elk.............................  55  82  57  85 /  30  60  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM MDT this evening for NMZ226.

Flood Watch from Tuesday afternoon through Tuesday evening for
NMZ226.

&&

SHORT TERM...77
LONG TERM....77
AVIATION...77

In the hours before

Local storm report, Aug 11, 9:43 AM MST, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
1043 AM MDT Mon Aug 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             4 ENE Maxwell National  36.60N 104.53W
08/10/2025  E1.25 Inch       Colfax             NM   Public

            Delayed report of half dollar size hail from
            severe thunderstorm just north of Maxwell.
            Time and location estimated from radar.

&&

RJH
Special weather statement, Aug 11, 1:48 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
248 PM MDT Mon Aug 11 2025

NMZ215-229-112115-
Northeast Highlands NM-East Slopes Sangre de Cristo Mountains NM-
248 PM MDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm over
El Porvenir, or 11 miles northwest of Las Vegas, moving southeast at
5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  El Porvenir, Montezuma, Gallinas, Mineral Hill and San Geronimo.

This includes the following highways...
	State Road 518 between Mile Markers 6 and 7.
	State Road 283 between Mile Markers 8 and 12...and
	near Mile Marker 14.
	State Road 65 between Mile Markers 5 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3566 10548 3568 10546 3568 10545 3577 10536
      3570 10521 3555 10539
TIME...MOT...LOC 2048Z 317DEG 6KT 3568 10538

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

77/42
Special weather statement, Aug 11, 2:47 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
347 PM MDT Mon Aug 11 2025

NMZ213-215-112200-
East Slopes Sangre de Cristo Mountains NM-Northern Sangre de
Cristo Mountains NM-
347 PM MDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TAOS AND
NORTHWESTERN COLFAX COUNTIES UNTIL 4 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Ute Park, or 28 miles east of Questa, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of Northeastern Taos and Northwestern Colfax
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3676 10520 3680 10523 3690 10505 3678 10493
      3667 10513
TIME...MOT...LOC 2147Z 325DEG 10KT 3681 10511

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Aug 11, 3:08 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
408 PM MDT Mon Aug 11 2025

NMZ223-112230-
Central Highlands NM-
408 PM MDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TORRANCE AND
SOUTHWESTERN SAN MIGUEL COUNTIES UNTIL 430 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clines Corners, or 24 miles east of Moriarty, moving southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Clines Corners.

This includes the following highways...
	Interstate 40 between Mile Markers 219 and 232.
	Highway 285 between Mile Markers 243 and 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 10562 3505 10539 3486 10549 3496 10571
TIME...MOT...LOC 2208Z 294DEG 14KT 3502 10562

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Aug 11, 3:13 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
413 PM MDT Mon Aug 11 2025

NMZ233-112245-
Guadalupe County NM-
413 PM MDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GUADALUPE COUNTY
UNTIL 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Vaughn, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Pastura and Pintada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3464 10518 3473 10529 3481 10529 3498 10511
      3479 10488
TIME...MOT...LOC 2213Z 225DEG 20KT 3473 10522

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Aug 11, 3:15 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
415 PM MDT Mon Aug 11 2025

NMZ214-215-112245-
Southern Sangre de Cristo Mountains NM-East Slopes Sangre de
Cristo Mountains NM-
415 PM MDT Mon Aug 11 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TAOS...
SOUTHWESTERN COLFAX AND NORTH CENTRAL MORA COUNTIES UNTIL 445 PM
MDT...

At 415 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Black Lake to 7 miles south of
Ocate, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Ocate, Coyote Creek State Park, Black Lake, Ojo Feliz and
  Guadalupita.

This includes State Road 434 between Mile Markers 11 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3635 10507 3617 10494 3616 10494 3612 10491
      3605 10491 3604 10492 3604 10491 3591 10491
      3592 10497 3593 10500 3596 10500 3598 10501
      3598 10503 3596 10504 3595 10504 3594 10506
      3593 10505 3594 10515 3620 10532 3631 10534
TIME...MOT...LOC 2215Z 285DEG 9KT 3626 10523 3608 10508

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34

The radar

The Albuquerque radar (KABX), 184 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 debris flow. Local standard time, as filed.

Hail, Mora

When
August 11, 3:40 PM MST to 4:00 PM MST
Where
Mora County, Ojo Feliz
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.060, -105.120

Hail, Roosevelt

When
August 11, 5:50 PM MST to 6:05 PM MST
Where
Roosevelt County, Portales
Measured
1.25 in hail
Reported by
Public
Coordinates
34.180, -103.330

Nickel to half-dollar size hail southeast of Clovis.

Flash Flood, Roosevelt

When
August 11, 6:16 PM MST to 6:45 PM MST
Where
Roosevelt County, 0.9 mi SE of Portales to 0.58 mi SE of Portales
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.170, -103.320

Flooded roadways around 18th Street and Kilgore Avenue from heavy rainfall.

Debris Flow, Lincoln

When
August 12, 1:20 AM MST to 2:45 AM MST
Where
Lincoln County, 5.35 mi NW of Alto to 5.57 mi NW of Alto
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
33.459, -105.741

Heavy rainfall over the Blue 2 burn scar resulted in four reported locations of thick mud and debris washed out over the Bonito Lake Road up from Bonito Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272393, 1272394, 1272395, 1272398.